Nebraska, 2021

Flash Flood in Nebraska, July 1, 2021

July 1, 2021 · NWS CYS · 1 event in 1 county or zone

Reported flooding along portions of Avenue B and G and West 29th were reported flooded in the town of Scottsbluff after a thunderstorm dropped nearly one and a half inches of rainfall in an hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Reported flooding along portions of Avenue B and G and West 29th were reported flooded in the town of Scottsbluff after a thunderstorm dropped nearly one and a half inches of rainfall in an hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 10:29 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 10:29 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1129 AM MDT Thu Jul 1 2021

.SHORT TERM...(Today through Saturday)
Issued at 320 AM MDT Thu Jul 1 2021

Showers and isolated thunderstorms have ended for the rest of the
night/early this morning for the Front Range, leaving mostly
cloudy skies near the Colorado border. Morning temperatures should
remain relatively mild with readings in the upper 50s to middle
60s across the region, but slightly cooler across the high valleys
of Carbon and Albany counties.

Current Watervapor loop across the western United States shows a
broad area of cyclonic flow associated with a poorly defined upper
level low across the eastern Great Basin region into Utah and
Wyoming this morning. Upper level flow looks weak with light and
variable winds aloft. Upper level winds will remain pretty weak
based on current model progs into the weekend, with 700mb to 500mb
winds below 15 knots late Friday. Surface winds will remain out
of the south or southeast, so low to midlevel shear values will be
minimal today and generally under 10 knots. Expect a continuation
of slow moving showers and thunderstorms today across the area.
Models are starting to show better agreement with a weak
shortwave slowly rotating counterclockwise around the primary
upper level low today, with numerous showers and scattered
thunderstorms possible across most of southeast Wyoming today.
Although the threat of severe storms looks pretty low, a few bands
of stronger thunderstorms are possible with gusty winds, very
heavy rainfall, and small hail the primary threats. The NAM is
beginning to trend towards the HRRR and the GFS/ECMWF solutions as
well. Increased POP up to 70 percent for areas along and even
west of the I-25 corridor. With PW's above 1 inch across the
eastern plains, and between 0.75 to 1 inch west of I-25, there is
some threat for localized flash flooding due to very slow storm
motion. In fact, the only way some of these storms may move is due
to outflow winds from lines/bands of convection.

Shear is slightly more favorable for strong to severe
thunderstorms on Friday. However, models have backed off on the
higher shear values and generally show 0-6km shear between 20 to
25 knots at this time, which is a little lower compared to 24 to
48 hours ago. Expect showers and thunderstorms to move a little
faster on Friday but a marginal risk for flash flooding exists for
portions of southeast Wyoming and into the southwestern Nebraska
Panhandle through Friday evening. Daytime temperatures will
increase another 5 degrees compared to today as the broad upper
level low drifts north, allowing the 4 corners high to begin
intensifying across the region. Temperatures will continue to
increase on Saturday as the upper level high strengthens southwest
of the region, with highs in the mid 80s to mid 90s expected.
Another round of showers and thunderstorms are possible Saturday
afternoon, but coverage should be lower compared to today and
Friday due to increasing subsidence aloft.

.LONG TERM...(Saturday night through Wednesday)
Issued at 304 AM MDT Thu Jul 1 2021

Diurnal convection remains the primary concern through the long
term, with long range models remaining fairly consistent as we
transition towards the holiday. Current model guidance indicates
decent moisture advection across the Great Plains, with Precipitable
Water values around 1 inch across southeastern Wyoming and 1.5
inches for the Nebraska Panhandle. Taking a closer look at the
Independence Day Holiday, various weak disturbances within the flow,
combined with moisture at the surface, will bring instability across
the CWA after 18z. Severe potentials appear to be limited for Sunday
with CAPE values struggling to raise above 500 J/kg. Nevertheless,
should see some lightning associated with the widespread
precipitation and thus will be the main threat for the holiday. Will
need to closely monitor the weather pattern for this weekend, as the
nature of the holiday will have plenty of people outside to
celebrate. Otherwise, will begin to see a uptick in the temperature,
with daytime highs soaring to the mid-80s and even in the mid-90s.
As we transition into next week, upper level ridging develops across
the western portion of the CONUS, with temperatures returning to
more seasonable averages in the mid-80s. Afternoon showers and
thunderstorms will remain the main feature across our CWA throughout
the week, before a building high pressure cell sets up across the
four corners and providing some downslope flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1124 AM MDT Thu Jul 1 2021

Wyoming TAFS...VFR at Rawlins and Laramie, with thunderstorms in
the vicinity from 20Z to 03Z. Wind gusts to 25 knots until 03Z.

MVFR at Cheyenne until 19Z, then VFR until 06Z, then IFR until
15Z, then VFR. Thunderstorms in the vicinity from 21Z to 02Z. Wind
gusts to 25 knots until 02Z.

Nebraska TAFS...VFR. Thunderstorms in the vicinity at Scottsbluff
until 03Z, and at Chadron, Alliance and Sidney from 21Z to 02Z.
Wind gusts to 25 knots until 03Z, and to 26 knots after
15Z Friday.

&&

.FIRE WEATHER...
Issued at 213 AM MDT Thu Jul 1 2021

Minimal fire weather concerns through the weekend with relatively
high precipitable water values for this time of the year and
near average temperatures. Showers and thunderstorms will develop
each afternoon across the mountains and push east into the
eastern plains late in the afternoon/evening hours. With
precipitable water over 0.75 to near 1 inch west of the I-25
corridor, dry thunderstorms are unlikely. Daytime temperatures
will continue to increase into the weekend, but minimum humidities
are expected to remain between 20 to 40 percent across most
locations with light winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...MD
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 1, 4:58 AM MST, 8 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Cheyenne WY
558 AM MDT Thu Jul 1 2021

WYZ101>119-021200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
558 AM MDT Thu Jul 1 2021

This hazardous weather outlook is for east central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another round of showers and thunderstorms will develop between
noon and 300 PM along and west of the Interstate 25 corridor.
These thunderstorms will move very slow eastward and produce
localized very heavy rainfall at times. Some localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Afternoon showers and thunderstorms are expected to develop
through the holiday weekend. A few strong storms are possible on
Friday with gusty winds, heavy rainfall, and small hail possible.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-021200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
558 AM MDT Thu Jul 1 2021

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible late this afternoon and this
evening. Some thunderstorms may contain heavy rainfall and gusty
winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Afternoon showers and thunderstorms are expected to develop
through the holiday weekend. A few strong storms are possible on
Friday with gusty winds, heavy rainfall, and small hail possible.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Jul 1, 11:21 AM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1221 PM MDT Thu Jul 1 2021

NEZ019>021-054-055-WYZ117>119-020100-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Scottsbluff, Gering, Harrisburg, Angora,
Bridgeport, Bayard, Redington, Kimball, Sidney, Brownson,
Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs
1221 PM MDT Thu Jul 1 2021

...SLOW MOVING THUNDERSTORMS COULD CAUSE FLASH FLOODING RISK THIS
AFTERNOON...

Slow moving thunderstorms will propagate off the Laramie Range
which could cause flash flooding in the following locations:
Albany and Laramie counties in southeastern Wyoming and Banner,
Morrill, Scottsbluff, Kimball, Chenneye western Nebraska Panhandle
counties. These storms will continue now until 7PM moving eastward
towards Nebraska.

Although low risk at this time, any excessive rainfall over portions
of the Mullen Fire burn scar will result in debris flow. The
debris flow can consist of rock, mud, vegetation and other loose
materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

AW
Special weather statement, Jul 1, 12:12 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
112 PM MDT Thu Jul 1 2021

WYZ115-116-012000-
South Laramie Range WY-Laramie Valley WY-
112 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHEASTERN ALBANY
UNTIL 200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm near
University Of Wyoming War Memorial Stadium, or near Laramie, moving
east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy Rainfall will also be possible with this storm.

Locations impacted include...
Laramie, Tie City Campground, Yellow Pine Campground, University Of
Wyoming War Memorial Stadium and North Crow Campground.

This includes Interstate 80 in Wyoming between mile markers 309 and
325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4128 10566 4149 10561 4148 10528 4115 10528
TIME...MOT...LOC 1911Z 284DEG 12KT 4139 10554

Allen
Local storm report, Jul 1, 1:07 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       1 NW SCOTTSBLUFF        41.85N 103.72W
07/01/2021  M1.45 INCH       SCOTTS BLUFF       NE   PUBLIC

            RAIN FELL IN A ONE HOUR PERIOD.

&&

RUBIN

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scotts Bluff

When
July 1, 1:31 PM MST to 4:31 PM MST
Where
Scotts Bluff County, 0.96 mi NE of Scottsbluff to 0.69 mi NNW of Scottsbluff
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.878, -103.655

Reported flooding along portions of Avenue B and G and West 29th were reported flooded in the town of Scottsbluff.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965863.